Iowa, 2025Flash Flood in Iowa, August 10, 2025
August 10, 2025 · NWS ARX · 1 event in 1 county or zone
During the evening hours on August 10th, a slow moving cluster of storms moved into Clayton County and corresponding heavy rain resulted in a local county road becoming washed out. These storms moved into Grant County in Wisconsin where they caused additional flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours on August 10th, a slow moving cluster of storms moved into Clayton County and corresponding heavy rain resulted in a local county road becoming washed out. These storms moved into Grant County in Wisconsin where they caused additional flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 10, 3:34 PM CST, 2 hours 16 minutes earlier. Its key messages:
- Showers and storms continue this afternoon, moving eastward this evening. Fog is possible overnight into Monday morning.
- Showers/Storms are possible Monday (10-20%) and again Tuesday (15-30%)
- Lower rain probabilities and more seasonal temperatures by mid-week. Temperatures begin to warm up by the end of the week.
Area forecast discussion, Aug 10, 3:34 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
434 PM CDT Sun Aug 10 2025
.KEY MESSAGES...
- Showers and storms continue this afternoon, moving eastward
this evening. Fog is possible overnight into Monday morning.
- Showers/Storms are possible Monday (10-20%) and again Tuesday
(15-30%)
- Lower rain probabilities and more seasonal temperatures by
mid-week. Temperatures begin to warm up by the end of the
week.
&&
.DISCUSSION...
Issued at 259 PM CDT Sun Aug 10 2025
This Afternoon and Tonight
An MCV has been spinning northeastward across Iowa through much
of the day, which has made its way into the Upper Mississippi
River Valley. Forcing associated with this feature has sparked
some additional showers across the region this afternoon. The
environment has largely struggled to recover from this mornings
convection, with the highest instability (500-1500 J/kg)
residing over far southwestern Wisconsin westward into northeast
Iowa. As such, not expecting much of a lightning threat with
the bulk of the showers although can't rule out a few rumbles of
thunder. Areas across northeast Iowa and southwest Wisconsin
are most poised to see storms develop this afternoon with
additional brief heavy rainfall on an already saturated area
(40-70%). As such, some flooding concern continues for areas in
northeast Iowa and southwest Wisconsin. Showers/storms are
expected to move eastward this evening.
As we head into the overnight hours, mid to upper level drying
should occur from the northwest allowing for a decrease in cloud
cover. Given the additional rainfall from today combined with
clearing skies, fog development appears favorable for much of
the area into Monday morning.
Showers and Storms Monday and Tuesday
Monday is expected to be a relatively mundane weather day apart
from the morning's fog. Weak surface high pressure slides
southeastward, keeping the majority of our area dry through the
day. Across the Kansas/Missouri region, an MCV develops and
moves northward through the day, bringing low probabilities of
showers/storms to southwest Wisconsin and northeast Iowa
(10-20%). Confidence is not high regarding Monday's
precipitation probabilities as the high pressure could result
in the showers/storms staying southeast. However, several
shortwave impulses also move through the region so the
additional forcing could aid in convective development. CAMs
have struggled to agree on a solution regarding the evolution of
possible convection on Monday, so have gone with the lower end
probabilities for the time being.
Predictability increases for Tuesday as global deterministic
models are in better agreement regarding an upper level trough
pivoting eastward across the Northern Plains and Great Lakes
with a surface boundary being dragged southeastward through the
region. These features appear to move through the bulk of our
area during the morning areas, limiting precipitation potential
to areas north of I- 90 until the afternoon where stronger
instability and increasing moisture could allow for development
towards central Wisconsin.
Drier and More Seasonable by Mid-Week
A zonal to slight ridging pattern develops in the wake of the
upper trough by mid week, bringing a pattern more favorable for
drier weather. Temperatures will be more seasonable Wednesday
behind the surface boundary, in the upper 70s to low 80s.
Temperatures look to increase to the mid to upper 80s by the end
of the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 110 PM CDT Sun Aug 10 2025
Showers/storms from this morning have dissipated across the
region this afternoon. Additional showers have developed across
south-central Minnesota and north-central Iowa and are expected
to propagate eastward through the afternoon, although not
overly confident in the eventual evolution of them through our
region. Greater confidence in additional showers/storms
developing in eastern Iowa and moving into far southwestern
Wisconsin from 21z-00z.
Mist/Fog is expected to develop again tonight into Monday
morning given the ample moisture from the rainfall of the past
few days. MVFR/IFR visibilities are possible across the region
through the morning hours with the fog.
&&
.HYDROLOGY...
Issued at 433 PM CDT Sun Aug 10 2025
Additional showers/storms are possible (40-70%) over northeast
Iowa into southwest Wisconsin this afternoon. Rain amounts are
not expected to be as high as they were this morning (1-2"),
but the additional rain on already saturated soils results in
flooding concerns.
Rivers in the area did respond with the abundant rainfall this
morning with several reaching Action Stage. Most rivers are
expected to crest soon if they haven't already, but additional
rainfall this afternoon could see river rises again.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 7 PM CDT this evening for WIZ054-055-061.
MN...None.
IA...Flood Watch until 7 PM CDT this evening for IAZ029-030.
&&
DISCUSSION...Falkinham
AVIATION...Falkinham
HYDROLOGY...Falkinham
Hazardous weather outlook, Aug 10, 3:05 AM CST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
405 AM CDT Sun Aug 10 2025
IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-111200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
405 AM CDT Sun Aug 10 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered storms will be possible today. The main threat will be
lightning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ029-030-WIZ054-055-061-111200-
Fayette-Clayton-Crawford-Richland-Grant-
405 AM CDT Sun Aug 10 2025
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
Flood Watch through today. Storms producing heavy rainfall
expected across southwest WI and portions of northeast IA today.
If storms repeat over the same locations, rainfall totals of 2 to
4 inches may occur (15-25% chance), with locally higher amounts,
which could lead to flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Baumgardt
In the hours before
Local storm report, Aug 10, 12:44 PM CST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
144 PM CDT Sun Aug 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM Flash Flood Bagley 42.90N 91.10W
08/10/2025 Grant WI Emergency Mngr
Debris blocking a railroad bridge resulted
in storm water to overflow into portions of
Bagley and inundate some residences.
&&Local storm report, Aug 10, 4:37 PM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
537 PM CDT Sun Aug 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Rain Eastman 43.17N 91.02W
08/10/2025 M2.51 Inch Crawford WI Public
&&
JSBLocal storm report, Aug 10, 4:38 PM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
538 PM CDT Sun Aug 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Rain 3 SW Cummingsville 43.85N 92.30W
08/10/2025 M0.20 Inch Olmsted MN Public
&&
JSBSpecial weather statement, Aug 10, 5:18 PM CST, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
618 PM CDT Sun Aug 10 2025
WIZ061-110000-
Grant WI-
618 PM CDT Sun Aug 10 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN GRANT COUNTY THROUGH
700 PM CDT...
At 616 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Bankston, or 11 miles west of Dubuque, moving
northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Dickeyville around 635 PM CDT.
Platteville around 645 PM CDT.
Other locations impacted by this storm include Kieler, Lock And Dam
11, Sandy Hook, Louisburg, Platteville Airport, Big Patch, Sinsinawa,
Tennyson, Georgetown, and Cornelia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the development of weak, brief funnel
clouds.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4254 9064 4256 9066 4257 9066 4259 9069
4263 9070 4264 9073 4265 9078 4281 9043
4251 9042 4251 9064
TIME...MOT...LOC 2316Z 240DEG 44KT 4250 9093
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSBFlash Flood, Clayton
- When
- August 10, 5:50 PM CST
- Where
- Clayton County, 0.86 mi NW of Guttenberg Arpt to 0.6 mi NNW of Guttenberg Arpt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.830, -91.110
The public reported a local county road was washed out from flash flooding of Buck Creek roughly 1 mile north of Guttenberg.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 10 to 12, 20252 deaths · 1 event
- Flash Flood and Damaging Winds in Iowa, August 10, 20251 death · $97,000 · 83 kt wind · 4 events
- Tornado and Flash Flood in Nebraska, August 10, 2025$1.2 million · EF0 · 9 events
- Flash Flooding in Wisconsin, August 10, 2025$330,000 · 3 events
- Flash Flooding in Missouri, August 10, 2025$301,000 · 2 events
- Hail and Damaging Wind in New Mexico, August 10, 2025$250,000 · 2 in hail · 5 events
- Flash Flooding and Flooding in Florida, August 10, 2025$125,000 · 4 events
- Flash Flood and Damaging Winds in Kansas, August 10 to 11, 202570 kt wind · 16 events
- Tornado and Flash Flood in Colorado, August 10, 20251 in hail · 11 events
- Hail and Damaging Winds in Colorado, August 10, 20251 in hail · 9 events
- Tornadoes and Flash Flooding in Iowa, August 10, 202550 kt wind · 8 events
- Flash Flooding and Flooding in Puerto Rico, August 10 to 11, 2025$10,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288856.